Alert archive / Tennessee / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 65, NWS Nashville, TN

May 30, 2004Cumberland County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 30, 2004, 11:18 AM CDT for Cumberland County, Tennessee. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2004, 11:18 AM CDT (16:18 UTC)
Expired
May 30, 2004, 11:45 AM CDT
In force
27 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Cumberland County, TN

The radar

The Nashville radar (KOHX), 139 km from the middle of the area, began a volume at 16:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 4.3 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1413 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 210 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1413 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
702 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
210 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

797 
WUUS54 KOHX 301618
SVRBNA
TNC035-301645-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1117 AM CDT SUN MAY 30 2004

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CUMBERLAND COUNTY IN TENNESSEE

* UNTIL 1145 AM CDT

* AT 1111 AM CDT...NATIONAAL WEATHER SERVICE INDICATED A SEVERE 
  THUNDERSTORMS OVER NORTH CENTRAL CUMBERLAND COUNTY...OR 6 MILES 
  NORTH OF CROSSVILLE...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE PASS BETWEEN ISOLINE AND FAIRFIELD GLADE BY
  1145 AM CDT.

LAT...LON 3607 8518 3595 8502 3605 8483 3616 8497

$$
19

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 9:05 AM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, May 30, 9:05 AM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
905 AM CDT SUN MAY 30 2004

.DISCUSSION...
HAVE MUCH CONCERN FOR THE SEVERE WEATHER POTENTIAL IN MIDDLE
TENNESSEE TONIGHT AND EARLY MONDAY SO HAVE ONCE AGAIN ISSUED A
STRONGLY WORDED SPEICAL WEATHER STATEMENT WHICH WAS SENT OUT JUST
BEFORE 9 AM.

MID STATE IS IN MODERATE RISK AREA THROUGH EARLY MONDAY WITH HIGH
RISK AREA JUST TO OUR WEST. UNSEASONABLY DEEP UPPER TROPOPHERIC
TROUGH AND POWERFUL SURFACE COLD FRONT WILL SWEEP EAST TONIGHT AND
EARLY MONDAY. WIND GUSTS IN EXCESS OF 70 MPH AND ISOLATED TORNADOES
WILL BE POSSIBLE LATER TONIGHT AND EARLY MONDAY. IN ADDITION TO THE
SEVERE THUNDERSTORMS HEAVY RAINFALL IS ALSO POSSIBLE.

AS FOR TODAY...EXPECT SCATTERED THUNDERSTORMS...A FEW COULD BECOME
SEVERE WITH DAMAGING WINDS AND LARGE HAIL ALONG WITH ISOLATED
TORNADOES BUT THE MAIN BANG WILL COME TONIGHT.

THE ATMOSPHERE ACROSS MIDDLE TENNESSEE WILL UNDERGO RAPID
DESTABILIZATION TODAY AND TONIGHT.

WILL UPDATE FORECAST AND MENTION A FEW STORMS COULD BE SEVERE FOR
TODAY.

                   NATIONAL WEATHER SERVICE OLD HICKORY, TN. THE
FOLLOWING DATA WAS PROCESSED FROM THE BNA SOUNDING 12Z 05/30/04

                      BNA
STABILITY
VIL OF THE DAY        56
500 MB TEMP:         -7.7
400 MB TEMP:         -19.3

SHOWALTER-INDEX        00
TROPOPAUSE (MB)       132

JJ GEORGES K-INDEX    35

LAPSE RATE (DEGC/KM)
700 TO 500 MB         5.4

MILLERS TOTAL TOTALS  48
     VERTICAL TOTALS  25
        CROSS TOTALS  23

THICKNESSES (METERS)
1000 TO 925            680
1000 TO 850 (1300)    1410
1000 TO 700 (2840)    3039
1000 TO 500 (5400)    5728
 850 TO 700 (1540)    1629

          700MB TEMP  6.8
          700MB WIND  240/22

MEAN WIND (DEGS/KTS)
SURFACE TO  5000 FT   225/31
5000 FT TO 10000 FT   235/28

HEIGHT (KFT MSL)
-20 ISOTHERM          25.0

VERSION 3.0/01-08-2001 PROGRAMMED BY BOBBY BOYD

&&

.BNA WATCHES/WARNINGS/ADVISORIES...NONE.

&&

BOYD
01
Hazardous weather outlook, May 30, 5:30 AM CDT, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT SUN MAY 30 2004

TNZ005>011-022>034-056>066-075-077>080-093>095-311030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
530 AM CDT SUN MAY 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT
A SEVERE THUNDERSTORM COMPLEX IS EXPECTED TO DEVELOP IN THE LOWER
MISSISSIPPI RIVER VALLEY THIS EVENING...THEN MOVE EAST INTO MIDDLE
TENNESSEE OVERNIGHT. THE STORM SYSTEM IS EXPECTED TO WEAKEN AS IT
MOVES EAST...BUT REMAINS STRONG ENOUGH TO MAINTAIN THE CHANCE OF
SEVERE THUNDERSTORMS WITH WIND DAMAGE AND HEAVY RAINFALL TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE POTENTIAL FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED SUNDAY NIGHT.

04

In the hours before

Local storm report, May 30, 7:17 AM CDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
717 AM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0300 AM     FLASH FLOOD      COLLINWOOD              35.18N 87.74W
05/30/2004                   WAYNE              TN   LAW ENFORCEMENT

            THREE FEET OF WATER COVERING UNDERPASS.

0300 AM     FLASH FLOOD      COLLINWOOD              35.18N 87.74W
05/30/2004                   WAYNE              TN   LAW ENFORCEMENT

            THREE FEET OF WATER COVERING UNDERPASS.

&&

04
Local storm report, May 30, 8:18 AM CDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
818 AM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0645 AM     TSTM WND DMG     TRACY CITY              35.26N 85.75W
05/30/2004                   GRUNDY             TN   LAW ENFORCEMENT

            ABOUT FIFTEEN HOMES WITH MAINLY ROOF DAMAGE IN A ONE
            BLOCK AREA IN TRACY CITY. LIMBS ALSO BLOWN DOWN.

&&

DRM
Special weather statement, May 30, 8:48 AM CDT, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
848 AM CDT SUN MAY 30 2004

TNZ005>011-022>034-056>066-075-077>080-093>095-302100-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
848 AM CDT SUN MAY 30 2004

...SIGNIFICANT WIDESPREAD SEVERE WEATHER POTENTIAL FOR MID STATE
TONIGHT AND EARLY MONDAY MORNING...

THERE IS A MODERATE RISK OF SEVERE WEATHER TONIGHT AND EARLY
MONDAY MORNING ACROSS MIDDLE TENNESSEE. AN UNSEASONABLY DEEP UPPER
TROPOSPHERIC TROUGH...COUPLED WITH A STRONG SURFACE COLD FRONT WILL
MOVE THROUGH MIDDLE TENNESSEE TONIGHT AND EARLY MONDAY MORNING...
BRINGING A LINE OF POWERFUL SEVERE THUNDERSTORMS AHEAD OF IT. THERE
IS A LOT OF WIND ENERGY WITH THIS SYSTEM...AND SEVERE THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 70 MPH...
LARGE HAIL...AND LOCALLY HEAVY RAINFALL. ISOLATED TORNADOES WILL
ALSO BE POSSIBLE.

BEFORE THE STORM SYSTEM ARRIVES TONIGHT...SCATTERED THUNDERSTORMS
CAN BE EXPECTED IN MIDDLE TENNESSEE TODAY. SOME OF THESE STORMS
COULD BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL AND
ISOLATED TORNADOES.

MIDDLE TENNESSEE RESIDENTS SHOULD STAY ABREAST OF THE RAPIDLY
CHANGING WEATHER CONDITIONS TODAY AND TONIGHT AND EARLY MONDAY
BY LISTENING TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR
TELEVISION. ALSO...NOW IS THE TIME TO DECIDE WHERE YOU AND YOUR
FAMILY WILL GO IF SEVERE WEATHER WARNINGS ARE ISSUED FOR YOUR AREA.
SINCE THE MAIN SEVERE WEATHER EVENT WILL LIKELY OCCUR LATE AT
NIGHT...MIDDLE TENNESSEE RESIDENTS SHOULD KEEP A WEATHER RADIO NEARBY
FOR IMMEDIATE WARNINGS...SHOULD THEY BE ISSUED.

BOYD
01

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 2:29 AM CDTFlash Flood WarningOHXWayne2 hr
May 30, 3:12 AM CDTFlash Flood WarningOHXGiles, Lawrence2 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.